NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 13, 1:38 PM EST, 3 hours 37 minutes earlier.
Area forecast discussion, May 13, 1:38 PM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
238 PM EDT Sun May 13 2018
.SYNOPSIS...
A frontal boundary will remain near the area through much of
next week. Another cold front will then approach from the
northwest late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface frontal boundary early this afternoon now resides from
near Cumberland MD to Manassas VA and southeastward towards the
Virginia Tidewater. To the northeast of this boundary, cooler
temperatures and low clouds are present. To the southwest, there
exists clearer skies aside from developing a cumulus field.
An interesting setup presents itself this afternoon and evening,
and one that has a conditional but increasing threat of severe
weather. The surface boundary is expected to remain more or less
stationary for the remainder of the day, as a wave of low
pressure moves along the boundary from Ohio this afternoon,
east- southeastward and into central Virginia by late this
evening. In the warm sector, temperatures have already warmed
into the 80s and may perhaps hit 90F again in a few locales.
Surface dew points will maintain readings in the low to mid 60s
as well. In addition, relatively steep mid level lapse rates of
around 7C/KM still exist in this sector. This combination has
already led to 1000-1500 J/KG of MLCAPE. To the northeast of
this boundary, while there is expected to be little to no
surface instability, there's indication that elevated
instability will move aloft, and MUCAPE values near 1000 J/KG
may exist by late this afternoon and evening. There is ample
wind shear across the region, although the highest values are
displaced northward from the best instability, with 0-6KM values
ranging from 30-40 knots in the warm sector to 50 knots across
Maryland. The earlier uncertainty with regards to the capping
inversion in place is being reduced as SPC Mesoanalysis is
depicting lessening MLCIN across portions of WV, OH, and
southwestern PA. Morning convection over Ohio/PA has likely set
down some outflow boundaries, and those along with the frontal
convergence will likely be enough to spark shower/thunderstorm
development across OH/WV/PA again this afternoon, and spread
eastward into eastern WV/MD/VA. If this does occur, a severe
threat exists, with damaging winds and large hail the main
threats in the warm sector, large hail on the cool side, and
perhaps a low risk of an isolated tornado if a cell can move
along the frontal boundary. Locally heavy rain will also occur.
Convection will wane overnight, with lows from the upper 50s to
low 60s. Areas of fog/mist and low ceilings are likely again on
the cool side of the frontal boundary, which may settle back
southwestward as it did last night to a position from Cumberland
to Charlottesville.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The frontal boundary will remain near the region on Monday, with
some progress likely back northward. This boundary combined
with either shortwaves aloft or remnant MCVs from previous
convection will be a catalyst for additional periods of
convection Monday afternoon and evening. MLCAPE values are
expected to return to 1000-2000 J/KG on the warm side of the
front, and that combined with 0-6KM shear vales from 30-35 knots
will set the stage for another day of potential severe
activity. There however remains uncertainty with regards to the
evolution of the frontal boundary and individual impulses. Highs
on Monday will range from the 80s to locally near 90F south of
the boundary and 70s north. Convection will wane overnight
Monday night.
The front will then lift further north by Tuesday afternoon
before sinking back south late in the day and in the evening.
Shear values will be less, but still likely sufficient to
support chances of organized convection and chances for strong
to locally severe thunderstorms again. Hot and humid conditions
are expected with highs in the upper 80s to low 90s. Showers and
scattered convection may continue Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
By Wednesday, the front is right back on our doorstep by early
morning. High pressure is also still anchored in the Central
Atlantic, ushering in extremely warm and moist air to areas south of
the front. This combination will yield a pattern conducive for
showers most of the day. While thunderstorms are also possible in
the afternoon, the potential looks less than we will see earlier in
the week. Temperatures look to be in the lower 80s, but the
position of the front will play a big role in the temperature
forecast as we move closer to Wednesday. Wednesday night into
Thursday looks to remain in the same wet pattern, but with
slightly cooler temperatures, as highs get into the middle to
upper 70s.
A shortwave trough ejects out of the Central Plains on Thursday
night into Friday morning. This, combined with the western Atlantic
subtropical ridge, will lead to large amounts of moisture streaming
into the area from the northern Gulf of Mexico during this time
period, with PWAT values expected to exceed 1.5 inches for much of
the period. Winds looks to remain unidirectional, out of the
southwest, during this period as well. This brings a good
possibility for training storms during this time period as well.
Given this setup, the potential for some localized flooding exists,
especially along the I-95 corridor. Temperatures will remain around
average Friday due to abundant cloud cover and precipitation.
The aforementioned shortwave lifts into our area and weakens on
Saturday. The subtropical high over the western Atlantic looks to
drift slightly to the east as well. The combination of these two
factors looks to allow winds to become more westerly. Though rain
still looks possible on Saturday, decreased to chance PoPs, as any
rain should fall in the form of lighter showers. The stationary
front that has plagued us throughout the week looks to be fizzling
out as well, so temperatures look to get back into the low 80's for
highs on Saturday.
&&
.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Sub-VFR conditions in low ceilings and visibilities remain in
place at most TAF sites aside from CHO this afternoon.
Conditions may gradually improve somewhat this afternoon before
lowering again tonight. Another risk of shower/thunderstorm
activity is expected this afternoon and evening, and there is
potential for some storms to contain frequent lightning, heavy
rain, and isolated gusty winds and hail.
Morning low ceilings/visibilities likely again Monday morning
before some improvement by the afternoon. There is another risk
of showers/storms again both Monday and Tuesday
afternoons/evenings.
With a stationary front lingering around the region Wednesday and
Thursday, it is likely that we will see clouds throughout that
entire period. Sub-VFR conditions could be possible at times
during the period. Scattered afternoon thunderstorms are also
possible during this period.
&&
.MARINE...
SCA is in effect through this evening for marginal wind gusts to
around 20 knots out of the east/southeast. Otherwise,
occasional thunderstorms passing the waters today through Monday
could bring gusty winds, and Special Marine Warnings may be
necessary.
SCA may become necessary by Tuesday again as winds increase out
of the south.
Despite all of the unsettled weather in the area on Wednesday and
Thursday, thanks to a stubborn stationary front and deep southerly
flow, winds look to remain below SCA criteria. That being said, the
chance for convection does exist on Wednesday and Thursday, so
that could cause some issues on the waters.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
ANZ530>534-537>543.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...CJL
AVIATION...MM/CJL
MARINE...MM/CJLHazardous weather outlook, May 13, 4:11 PM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
511 PM EDT Sun May 13 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
511 PM EDT Sun May 13 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect for Prince William,
Stafford, and King George Counties until 11 pm. Damaging wind
gusts and large hail are a threat in any thunderstorms that
develop. Elsewhere, Isolated severe thunderstorms with large hail
are possible this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated. Please relay any reports of hail or
damaging wind to the National Weather Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-141000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
511 PM EDT Sun May 13 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Severe Thunderstorm Watch is in effect for eastern West
Virginia, northern Virginia and the Virginia Piedmont until 11 pm
this evening. Damaging wind gusts and large hail are a threat in
any thunderstorms that develop. An isolated tornado cannot be
ruled out as well.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated. Please relay any reports of hail or
damaging wind to the National Weather Service.